Louisiana, 2003Flash Flood and Damaging Winds in Louisiana, May 17, 2003
May 17, 2003 · NWS JAN · 3 events in 3 counties and zones
2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 17, 2:55 AM CST, 2 hours 45 minutes earlier.
Area forecast discussion, May 17, 2:55 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
355 AM CDT SAT MAY 17 2003
FORECAST ALL HINGING ON MOVEMENT OF CLOSED/CUTOFF UPPER LOW CENTER
OVER NWRN AR THAT IS FORECAST TO SINK SEWD ALONG THE MS RIVER TO
NEAR NATCHEZ BY SUNDAY MORNING. THIS FEATURE WILL BE SLOWLY FILLING
AS TIME PASSES WITH THE MID LEVEL COLD CORE RUNNING ONLY ABOUT -11C
AT 500MB. THIS SYSTEM IS EXPECTED TO MOVE TO NEAR THE COAST BY
MONDAY MORNING BEFORE PUSHING ALL THE WAY TO YUCATAN LATE TUESDAY.
CURRENTLY...CONVECTION BAND THAT ENTERED THE DELTA AROUND MIDNIGHT
WAS GETTING HUNG UP OVER ABOUT THE SAME LOCATIONS THIS MORNING FROM
RUSTON LA TO CLEVELAND MS. LOW LEVEL MOISTURE CONVERGENCE AHEAD OF
THE TSRA MOVES ONLY TO NEAR A GRENADA TO NATCHEZ LINE ABOUT MID
MORNING WHEN DIURNAL HEATING WILL AGAIN START TO EXPAND THE COVERAGE
AREA. DEEPER MOISTURE HOLDING OFF UNTIL AROUND 18Z FOR THE NATCHEZ
TRACE CORRIDOR AS UPPER DIVERGENCE INCREASES. GRADUALLY WEAKENING
850MB JET DROPS FROM 45KT THIS MORNING TO 30KT LATER IN THE
AFTERNOON HOWEVER CAPES LIKELY TO REACH 2500-3000J/KG...LIFTED
INDEXES -8C...AND 500-700MB LAPSE RATES NEAR 7C SHOULD PROVIDE
PLENTY OF ACTION EAST OF THE ONGOING TSRA BY MIDDAY.
BIGGEST RISK WILL PROBABLY BECOME HEAVY RAIN WITH TRAINING CLUSTERS
OF STORMS AND WILL MENTION HEAVY RAIN/GUSTY WINDS WITH ALL ZONES.
AGREE WITH MOS TREND OF COOLER MAX TEMPS FROM NW TO SE TODAY AND
SUNDAY WITH LOWERING THICKNESS FIELDS OVER REGION. SWATH OF 2.0+
PRECIPITABLE WATER VALUES SPREADS SEWD TODAY DROPPING TO 1.7 OVER
THE ERN HALF OF MS ON SUNDAY. AS UPPER LOW PULLS AWAY FROM THE
REGION SUNDAY NIGHT/MONDAY...EXPECT RAPID DROP OFF IN SHRA COVERAGE
AND WILL LOWER/REMOVE POPS FOR PART OF MONDAY AS RAPID WARMING IN
THE MID LEVELS RE-ESTABLISHES CAPPING ENVIRONMENT.
SOME RETURN TO DIURNAL POPS ON TUESDAY AS SHORTWAVE UPPER RIDGE
PIVOTS OVER THE CWFA...AND A WEAK IMPULSE BRUSHES THE REGION. DECENT
MOISTURE LINGERING OVER THE AREA WITH SURFACE DEWPOINTS REMAINING
65-70F. FINALLY A SURFACE FRONT/TROUGH SHIFTS INTO MS AND STALLS ON
WED AS THE UPPER RIDGE LINE SINKS NEAR THE COAST.
JAN TT 084/069 082/066 085 00754
BBEEB 069/087 069/088 069/087 068/086 066 32232444342
MEI TT 087/069 085/066 084 00754
BBEEB 068/088 068/088 068/087 067/087 065 32232444342
.JAN...
AR...NONE
LA...NONE
MS...NONEHazardous weather outlook, May 17, 4:40 AM CST, 1 hour before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
540 AM CDT SAT MAY 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TODAY AND TONIGHT...
...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY...GENERALLY
TO THE NORTHWEST OF A LINE FROM JONESVILLE LOUISIANA...TO
VICKSBURG TO EUPORA MISSISSIPPI. FARTHER SOUTHEAST...ISOLATED
SEVERE THUNDERSTORMS MAY OCCUR GENERALLY SOUTHEAST OF THE NATCHEZ
TRACE PARKWAY DURING THE AFTERNOON.
THE PRIMARY RISK FROM THE THESE STORMS WILL BE DAMAGING WIND
GUSTS OF 60 TO 70 MPH AND LARGE HAIL TO THE SIZE OF
GOLFBALLS...AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT.
A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE AHEAD OF A STRONG
UPPER LOW MOVING SOUTHEASTWARD TOWARD THE LOWER MISSISSIPPI
VALLEY. EVEN THOUGH THE ASSOCIATED COLD FRONT REMAINED IN EASTERN
TEXAS... THUNDERSTORM OUTFLOW BOUNDARIES EXTENDED WELL INTO NORTH
AND WEST MISSISSIPPI. THUNDERSTORMS OVER THE DELTA REGION
EXTENDED INTO CENTRAL LOUISIANA THIS MORNING AND THESE WILL
CONTINUE DEVELOPING EASTWARD DURING THE DAY. THE UPPER LOW IS
FORECAST TO WEAKEN SLIGHTLY BY TONIGHT AND THE STORMS SHOULD
GRADUALLY WEAKEN OVER EAST AND SOUTH MISSISSIPPI BY AROUND
MIDNIGHT AS THE OUTFLOW BOUNDARIES PUSH OFF TO THE SOUTHEAST OF
THE AREA.
...FLOODING...
WITH THE VERY MOIST AIRMASS IN PLACE...THERE WILL BE A POTENTIAL
FOR VERY HEAVY RAINFALL...ESPECIALLY WHERE THUNDERSTORMS MOVE
REPEATEDLY OVER THE SAME LOCATIONS FOR A FEW HOURS. PONDING OF
WATER ON ROADWAYS AND IN LOW LYING AREAS MAY OCCUR WITH RAINFALL
OF 1 TO 2 INCHES IN SHORT BURSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
...DAYS TWO AND THREE...
THE SEVERE WEATHER POTENTIAL MAY CONTINUE DURING THE DAY SUNDAY
OVER PORTIONS OF SOUTHEAST MISSISSIPPI...GENERALLY SOUTHEAST OF A
MERIDIAN TO PRENTISS LINE. HOWEVER...IT IS EXPECTED THAT THE
UPPER LEVEL LOW PRESSURE SYSTEM WILL WEAKEN AND THE SEVERE
WEATHER RISK SHOULD GRADUALLY LESSEN HOWEVER...A PULSE SEVERE
STORM WITH DOWNBURST WINDS AND HAIL TO THE SIZE OF NICKELS CANNOT
BE RULED OUT AT THIS TIME FOR SUNDAY AFTERNOON AND EVENING. ANY
LINGERING STORMS SHOULD REMAIN BELOW SEVERE LIMITS LATER SUNDAY
NIGHT THROUGH MONDAY NIGHT.
...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED THROUGH AT LEAST EARLY TONIGHT.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, May 17, 12:30 AM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
130 AM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 AM GUNNISON MS WIND DAMAGE
05/17/03 BOLIVAR A VERY LARGE OAK TREE WAS
DOWNED AND TOOK OUT
SEVERAL POWER LINES.
REPORTED BY BOLIVAR
COUNTY EMA.Local storm report, May 17, 12:41 AM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
141 AM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 AM GUNNISON MS WIND DAMAGE
05/17/03 BOLIVAR A VERY LARGE OAK TREE WAS
DOWNED AND TOOK OUT
SEVERAL POWER LINES.
REPORTED BY BOLIVAR
COUNTY EMA.
1245 AM LAKE VILLAGE AR WIND DAMAGE
05/17/03 CHICOT A FEW TREES DOWN.
REPORTED BY CHICOT COUNTY
SHERIFFS OFFICE.Local storm report, May 17, 3:26 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
426 AM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 AM 1 E HAMBURG AR WIND DAMAGE
05/17/03 ASHLEY NUMEROUS TREES DOWN, SHED
BLOWN ONTO HOUSE.
REPORTED BY ASHLEY COUNTY
SHERIFFS OFFICE.Local storm report, May 17, 3:57 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
457 AM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 AM CROSSETT AR 0.75 INCH HAIL
05/17/03 ASHLEY REPORTED BY POLICE.
0415 AM CROSSETT AR WIND DAMAGE
05/17/03 ASHLEY NUMEROUS TREES DOWN CITY
WIDE. REPORTED BY POLICE.Local storm report, May 17, 5:21 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
621 AM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 AM GREENVILLE MS WIND DAMAGE
05/17/03 WASHINGTON LARGE LIMBS DOWN.
REPORTED BY WASHINGTON
COUNTY SHERIFFS OFFICE.Local storm report, May 17, 5:32 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
632 AM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM AR FLOODING
05/17/03 ASHLEY STREET FLOODING COUNTY
WIDE. REPORTED BY ASHLEY
COUNTY EMA.
0430 AM SUNSHINE AR WIND DAMAGE
05/17/03 ASHLEY NUMEROUS TREES AND
POWERLINES DOWN. POWER IS
OUT TO NUMEROUS
COSTUMERS. REPORTED BY
ASHLEY COUNTY EMA.Thunderstorm Wind, East Carroll
- When
- May 17, 5:40 AM CST
- Where
- East Carroll County, Lake Providence
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.800, -91.183
A few trees were blown down.
Thunderstorm Wind, Franklin
- When
- May 17, 6:35 AM CST
- Where
- Franklin County, Countywide
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.133, -91.667
A few trees were blown down across the parish.
Flash Flood, Concordia
- When
- May 17, 9:00 AM CST to 10:30 AM CST
- Where
- Concordia County, Vidalia
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.446, -91.640 (the zone’s center; the record gives no point)
Heavy rains caused water to cover a few roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in American Samoa, May 17 to 26, 2003$3.5 million · 1 event
- Tornadoes and Flash Flood in Alabama, May 17, 2003$700,000 · F1 · 7 events
- Flash Flooding and Flooding in Georgia, May 17 to 18, 2003$12,000 · 1.75 in hail · 42 events
- Damaging Wind in Tennessee, May 17, 2003$75,000 · 60 kt wind · 1 event
- Tornadoes in Indiana, May 17, 2003$50,000 · F0 · 2 events
- Damaging Wind in Tennessee, May 17, 2003$20,000 · 55 kt wind · 1 event
- Damaging Wind in Alabama, May 17, 2003$19,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in Alabama, May 17, 2003$18,000 · 1 in hail · 2 events
- Damaging Wind in Alabama, May 17, 2003$17,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, May 17, 2003$16,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, May 17, 2003$16,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, May 17, 2003$15,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355767, 5355766, 5355765.